Practical Management of Immune-Related Adverse Events from Immune Checkpoint Protein Antibodies for the Oncologist.
|Title||Practical Management of Immune-Related Adverse Events from Immune Checkpoint Protein Antibodies for the Oncologist.|
|Publication Type||Journal Article|
|Year of Publication||2014|
|Journal||American Society of Clinical Oncology educational book / ASCO. American Society of Clinical Oncology. Meeting|
Monoclonal antibodies directed against immune checkpoint proteins, such as cytotoxic T-lymphocyte antigen-4 (CTLA-4) or programmed death-1 (PD-1), can boost endogenous immune responses directed against tumor cells. Recently, ipilimumab was approved by the U.S. Food and Drug Administration (FDA) for the treatment of metastatic melanoma, and the anti-PD-1 antibody BMS-936558 has shown promising results in patients with melanoma, non-small cell lung cancer, and renal cell cancer. During treatment with these antibodies, a unique set of toxicities occur called immune-related adverse events (irAEs). These irAEs may occur at any time during treatment and include colitis characterized by a mild to moderate but occasionally severe and persistent diarrhea. Hypophysitis, hepatitis, pancreatitis, iridocyclitis, lymphadenopathy, neuropathies, and nephritis have also been reported with ipilimumab, and a subset of those side effects has also been observed with BMS-936558. Patient and physician education as well as good patient-caretaker communication are keys to limiting the morbidity of irAEs. Early recognition of these irAEs and initiation of treatment are critical to reduce the risk of complications, since virtually all irAEs are reversible with the use of steroids and other immune suppressants. The onset of grade 3 to 4 irAEs correlated with treatment response in some ipilimumab studies. This article provides detailed description and recommendations for practicing oncologists to manage the common irAEs associated with antibodies against immune checkpoint blockade.
|Short Title||Am Soc Clin Oncol Educ Book|